Alert archive / Pennsylvania / Flash Flood Warnings in 2003
Flash Flood Warning 150, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 27, 2003, 6:42 PM EDT for Lawrence County, Mercer County, Pennsylvania. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 27, 2003, 6:42 PM EDT (22:42 UTC)
- Expired
- Jul 27, 2003, 9:00 PM EDT
- In force
- 2 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
Counties Lawrence County, PA, Mercer County, PA
The radar
The Pittsburgh radar (KPBZ), 69 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -274 J/kg
- Mixed-layer LCL
- 903 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 272246 FFWPBZ PAC073-085-280145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 642 PM EDT SUN JUL 27 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... LAWRENCE COUNTY IN PENNSYLVANIA MERCER COUNTY IN PENNSYLVANIA * UNTIL 9:45 PM EDT * AT 6:42 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL OVER SOUTHERN MERCER AND NORTHERN LAWRENCE COUNTIES IN PENNSYLVANIA. RADAR HAS ESTIMATED THAT ONE INCH OF RAIN HAS FALLEN IN 30 MINUTES ALONG THE TRIBUTARIES OF THE SHENANGO RIVER NEAR WEST MIDDLESEX. * OTHER LOCATIONS IN THE WARNING INCLUDE...BESSEMER...MERCER...NEW CASTLE...NEW WILMINGTON AND OAKWOOD. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. $$ TYBURSKI
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 2:52 PM EDT, 3 hours 50 minutes earlier.
Area forecast discussion, Jul 27, 2:52 PM EDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 252 PM EDT SUN JUL 27 2003 CDFNT WL SAG SWD ACRS CWA TNGT AND INTO NRN WV BY MON MRNG. SFC DEWPTS AND PW QUITE HIGH ACRS RGN. HV ISSUED FFA FOR FAR NRN ZNS THRU 10 PM...MAY NEED TO EXPAND WATCH AREA LTR ON. WL GO WITH LKLY POPS ALL ZNS TNGT...AND KEEP CHC MON ACRS SRN HALF CWA. FOR MON NGT...CHC ONLY IN FAR SERN ZNS. DRY TUE. FCSTID = 14 PIT 64 77 59 79 / 60 30 10 10 HLG 65 78 60 80 / 60 30 10 10 MGW 66 78 60 80 / 60 40 30 20 ZZV 66 78 60 80 / 60 40 20 10 PHD 65 77 59 79 / 60 30 10 10 FKL 63 75 56 78 / 60 20 10 10 DUJ 63 75 56 78 / 60 20 10 10 LBE 64 77 59 79 / 60 30 10 10 BTP 63 76 57 79 / 60 20 10 10 IDI 64 76 58 79 / 60 30 10 10 ODM 64 77 55 78 / 60 50 30 20 .PBZ... MD...NONE. OH...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE OHZ041. SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069. PA...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES PAZ007>009...PAZ013>016. WV...NONE.
Hazardous weather outlook, Jul 27, 5:00 AM EDT, 13 hours 42 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-271100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 500 AM EDT SUN JUL 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT ACROSS THE REGION. THE MAIN THREAT FROM THESE STORMS...OCCURRING FROM THIS AFTERNOON THROUGH TONIGHT...WILL BE DAMAGING WINDS AND HEAVY RAIN AT TIMES ALONG WITH DANGEROUS LIGHTNING. HAIL IS POSSIBLE. A FLOOD WATCH MAY HAVE TO BE CONSIDERED LATER TODAY FOR PORTIONS OF THE REGION. SOME LOCATIONS RECEIVING TWO INCHES OR MORE OF RAIN IN LESS THAN THREE HOURS CAN GET FLOODING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER NETWORK ACTIVATION WILL BE LIKELY TODAY AND TONIGHT.
In the hours before
Special weather statement, Jul 27, 5:32 PM EDT, 1 hour 10 minutes before
OHZ041-272300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 532 PM EDT SUN JUL 27 2003 ...HEAVY RAINFALL MOVING THROUGH THE AREA... AT 5:30 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAINFALL MOVING OVER WESTERN COLUMBIANA COUNTY. ADDITIONAL RAINFALL WILL MOVE INTO THE AREA THIS EVENING. BE ALERT FOR PONDING ON ROADWAYS AND POSSIBLE POOR DRAINAGE FLOODING. LOCATIONS AFFECTED INCLUDE HOMEWORTH...NEW ALEXANDER AND HANOVERTON. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL-FREE 1-877-633-6772. TYBURSKI
Special weather statement, Jul 27, 6:03 PM EDT, 39 minutes before
PAZ007>009-013>016-020>023-029>032-WVZ001>004-012-280300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 603 PM EDT SUN JUL 27 2003 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM EDT THIS SUNDAY EVENING FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY ARMSTRONG BEAVER BUTLER CLARION FAYETTE FOREST GREENE INDIANA JEFFERSON LAWRENCE MERCER VENANGO WASHINGTON WESTMORELAND IN WEST VIRGINIA... BROOKE HANCOCK MARSHALL OHIO WETZEL <<< CALL TO ACTION >>> SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR UPDATES.
Special weather statement, Jul 27, 6:11 PM EDT, 31 minutes before
PAZ007-013-272315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 611 PM EDT SUN JUL 27 2003 ...THUNDERSTORMS WITH HEAVY RAINFALL MOVING THROUGH THE AREA... AT 6:10 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER SOUTHERN MERCER COUNTY. THESE STORMS ARE MOVING TO THE SOUTHEAST AT 35 MPH AND WILL MOVE INTO NORTHERN LAWRENCE COUNTY AROUND 6:20 PM. LOCATIONS WHICH WILL BE AFFECTED BY THESE STORMS INCLUDE WEST MIDDLESEX...NEW WILMINGTON AND VOLANT. BE ALERT FOR HEAVY RAINFALL...GUSTY WINDS TO 35 MPH...AND DANGEROUS LIGHTNING. USE CAUTION IF YOU ARE DRIVING AS THERE WILL BE PONDING OF WATER ON ROADWAYS AND REDUCED VISIBILITY. IF YOU EXPERIENCE STORM-RELATED DAMAGE OR HIGH WATER...PLEASE CALL THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772. TYBURSKI
Special weather statement, Jul 27, 6:21 PM EDT, 21 minutes before
PAZ014-272315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 621 PM EDT SUN JUL 27 2003 ...THUNDERSTORMS WITH HEAVY RAIN MOVING THROUGH THE AREA... AT 6:20 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS WITH HEAVY RAINFALL MOVING THROUGH NORTHWEST BUTLER COUNTY. THESE STORMS ARE MOVING TO THE SOUTHEAST AT 35 MPH. LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE WEST LIBERTY...SLIPPERY ROCK AND PORTERSVILLE. BE ALERT FOR HEAVY RAINFALL...GUSTY WINDS TO 35 MPH...AND DANGEROUS LIGHTNING. USE CAUTION IF YOU ARE DRIVING AS THERE WILL BE PONDING OF WATER ON ROADWAYS AND REDUCED VISIBILITY. IF YOU EXPERIENCE STORM-RELATED DAMAGE OT HIGH WATER...PLEASE CALL THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772. TYBURSKI
Special weather statement, Jul 27, 6:27 PM EDT, 15 minutes before
PAZ020-272345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 627 PM EDT SUN JUL 27 2003 ...THUNDERSTORMS CONTINUE TO MOVE ACROSS THE AREA... AT 6:25 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THUNDERSTORMS WITH HEAVY RAINFALL MOVING THROUGH WESTERN BEAVER COUNTY. THESE STORMS ARE MOVING TO THE SOUTHEAST AT 30 MPH AND WILL MOVE ACROSS THE COUNTY BETWEEN 6:30 PM AND 7:30 PM. LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE BIG BEAVER...WEST MAYFIELD AND CHIPPEWA. HEAVY RAINFALL WILL ALSO MAKE TRAVEL DIFFICULT ALONG ROUTE 60. BE ALERT FOR HEAVY RAINFALL...GUSTY WINDS TO 35 MPH...AND DANGEROUS LIGHTNING. USE CAUTION IF YOU ARE DRIVING AS THERE WILL BE PONDING OF WATER ON ROADWAYS AND REDUCED VISIBILITY. IF YOU EXPERIENCE STORM-RELATED DAMAGE...PLEASE CALL THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772. TYBURSKI
Special weather statement, Jul 27, 6:35 PM EDT, 7 minutes before
PAZ015-272345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 635 PM EDT SUN JUL 27 2003 ...THUNDERSTORMS MOVING ACROSS THE AREA... AT 6:25 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING THROUGH NORTHERN CLARION COUNTY. THESE STORMS ARE MOVING TO THE SOUTHEAST AT 35 MPH AND WILL MOVE ACROSS THE COUNTY BETWEEN 6:30 PM AND 7:30 PM. LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE KNOX...CLARION AND SHIPPENVILLE. HEAVY RAINFALL WILL ALSO MAKE TRAVEL DIFFICULT ALONG INTERSTATE 80. BE ALERT FOR HEAVY RAINFALL...GUSTY WINDS TO 35 MPH...AND DANGEROUS LIGHTNING. USE CAUTION IF YOU ARE DRIVING AS THERE WILL BE PONDING OF WATER ON ROADWAYS AND REDUCED VISIBILITY. IF YOU EXPERIENCE STORM-RELATED DAMAGE...PLEASE CALL THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772. TYBURSKI
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 7:26 PM EDT | Flash Flood Warning | PBZ | Butler | 3 hr |
| Jul 27, 7:35 PM EDT | Flash Flood Warning | PBZ | Clarion, Jefferson | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.